Results 1 to 9 of 9

Thread: Corvental

  1. #1
    Join Date
    Jan 2009
    Posts
    20
    Post Thanks / Like

    Default Corvental

    Hi, has anyone had any experience with their dog having corvental tablets for their dog with heart failure?

  2. #2
    Join Date
    May 2006
    Location
    Orlando, Florida USA
    Posts
    1,293
    Post Thanks / Like
    Blog Entries
    1

    Default

    Quote Originally Posted by Pepe View Post
    Hi, has anyone had any experience with their dog having corvental tablets for their dog with heart failure?
    I don't have that experience, but this is from http://cavalierhealth.org/mitral_val...ase.htm#--_end:

    "Dogs with severe flooding of the lungs should not be exerted in any way. Some cardiologists may prescribe a bronchial dialator, such as aminophylline, oxtriphylline, or theophylline (Corvental), which are human grade prescription medications which relax and open air passages in the lungs, making breathing easier."
    Rod Russell

  3. #3
    Join Date
    Jan 2009
    Posts
    20
    Post Thanks / Like

    Default Corvental

    Thank you rod for the information.

    My dog is 6 years old and onall the meds going, but last few weeks we though he was at the end, but took him to vets yesterday and his pulse and circulation is good the tablets are keeping him stable, but his heart rate is over 40, so vet is trying him on the corvental to help him breath.

    With all this going on he is still such a happy chap, still eating, wanting to go out and wagging that tail of his.

  4. #4
    Join Date
    Mar 2005
    Location
    Atlanta, GA
    Posts
    780
    Post Thanks / Like

    Default

    I presume that you intended to say that his respiration rate is over 40 rather than his heart rate is over 40, yes? Is this a resting respiration rate? A heart rate of 40 would be way, way, way too low for any dog.

    Here are some normal values for canines:

    http://www.vetinfo.com/dognorm.html

    I've used aminophylline for one Cavalier many, many years ago. She experienced the common side effects of agitation, restlessness and an increased heart rate, so the drug was stopped. I don't like using bronchodilators for these reasons.

    Another question to ask the vet - might the increased respiration rate be related to PAH (pulmonary arterial hypertension)? PAH is determined from measurements taken during an echocardiogram (ultrasound of the heart). It is high blood pressure only in the vasculature of the lungs rather than systemic high blood pressure. It is sometimes found in advanced degenerative valvular disease. There is a very effective drug for PAH that has almost no side effects - and this drug is sildenafil; brand name is Viagra. This drug was originally developed for heart disease. I've used this drug twice in cases of pulmonary hypertension, and it can be very effective.

    These factors are some of the many reasons why I find that having a board certified cardiologist do the diagnosis and treatment planning for my dogs with heart disease has resulted in a much longer and better quality of life for my dogs.

    Pat
    Pat B
    Atlanta, GA

  5. #5
    Join Date
    Jan 2009
    Posts
    20
    Post Thanks / Like

    Default Corvental

    Hi Pat, yes i did mean his respiration rate.

    Well he's he had his first tablet at 3.15pm this afternoon and since 6pm he's been restless and won't lie down its now 10.30pm.

  6. #6
    Join Date
    Mar 2005
    Location
    Atlanta, GA
    Posts
    780
    Post Thanks / Like

    Default

    Pepe,

    Yes, what you describe is a very common reaction to the drug. I would phone the vet first thing in the morning and report on this. I'm not sure where you are located, but if you have access to a cardiologist, it can make all the difference in the world. And if you have the ability to find out if pulmonary hypertension is contributing to the rapid breathing, that would give you the option to use sildenafil if you find out that PAH is involved. I presume that pulmonary edema (fluid in the lungs) has already been ruled out as the reason for the increased respirations? Can you list all the meds (and dosages) that he is taking and also his weight?

    I've often been asked why I think that all ten of my past Cavaliers have lived to be 14 to 16 1/2 (with the exception of one that died at 13) and I believe that one major factor in my access to excellent specialists that I have used extensively.

    Pat
    Pat B
    Atlanta, GA

  7. #7
    Join Date
    Nov 2010
    Location
    Brisbane Australia
    Posts
    948
    Post Thanks / Like
    Blog Entries
    1

    Default

    WOW Pat that's amazing. I thought I was lucky to have my Sam for 12 years then lost him to MVD. SO sad when you lose your dog after having them so long.
    Deb

  8. #8
    Join Date
    Jan 2009
    Posts
    20
    Post Thanks / Like

    Default Corvental

    Pat

    meds: Vetmedin 1.25mg - 1 twice a day - started a year ago
    Frusemide 20mg - 1/2 tab three times a day - 8 months ago
    Fortekor 2.5mg - 1 a day - 3 months a ago
    Prilactone 10mg - 1/2 tab once a day - started 2 weeks ago
    Corvental 200mg - 1 a day - started yesterday

    his weight is 7.85kg.

    He slept ok after last night and this morning he is much better and his resp. rate is slower, so im hoping its working. i am waiting for the vet to ring back this afternoon, as ive informed him what he was like yesterday and to check before i give him his tablet today.

  9. #9
    Join Date
    Jan 2009
    Posts
    20
    Post Thanks / Like

    Default Corvental

    Got to leave the tablet for today and take him to vets tomorrow. Even though he's fine today? will have decide to put him on the 100gm or leave him on 200mg, anyway at least he's being checked out.

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •